Alert archive / Maryland / Flash Flood Warnings in 2006
Flash Flood Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 25, 2006, 10:14 PM EDT for Prince George's County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2006, 10:14 PM EDT (02:14 UTC)
- Expired
- Jun 26, 2006, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Prince George's County, MD
The radar
The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:00 AM EDT | FLASH FLOOD | Brandywine, MD | NUMEROUS ROAD CLOSURES AND WATER RESCUES IN THE SOUTHERN PART OF PRINCE GEORGES COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 260214
FFWLWX
MDC033-260515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT SUN JUN 25 2006
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PRINCE GEORGES COUNTY IN CENTRAL MARYLAND
* UNTIL 115 AM EDT
* AT 1013 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR INDICATES THAT 1
INCH OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 2
TO 3 INCHES WILL BE POSSIBLE THROUGH 115 AM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ADELPHI...ANDREWS AFB...BELTSVILLE...BLADENSBURG...BOWIE...
CAMP SPRINGS...CHEVERLY...CLINTON...COLLEGE PARK...CORAL HILLS...
FORESTVILLE...FRIENDLY...GREENBELT...HYATTSVILLE...KETTERING...
LANDOVER...LANGLEY PARK...LARGO...LAUREL...MARLOW HEIGHTS...
MARLTON...MITCHELLVILLE...NEW CARROLLTON...OXON HILL...SEAT
PLEASANT...UPPER MARLBORO AND WOODMORE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3909 7683 3906 7684 3899 7670 3893 7668
3893 7668 3890 7667 3878 7672 3853 7668
3856 7673 3862 7675 3864 7679 3867 7697
3863 7705 3869 7708 3873 7703 3879 7704
3889 7691 3897 7700 3913 7688
$$
ROGOWSKI1 follow-up statement
000
WGUS71 KLWX 260353
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 PM EDT SUN JUN 25 2006
MDC033-260515-
PRINCE GEORGES MD-
1151 PM EDT SUN JUN 25 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
PRINCE GEORGES COUNTY...
AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN OVER
WESTERN PRINCE GEORGES COUNTY MAINLY INSIDE THE CAPITAL BELTWAY. THE
HEAVIEST RAINS ARE ALONG A NORTH TO SOUTH LINE EXTENDING FROM LAUREL
TO COLLEGE PARK TO OXEN HILL TO ACCOKEEK. STORMS CONTINUE TO FORM TO
THE SOUTH OF THE COUNTY AND ARE EXPECTED TO MOVE OVER WESTERN
PORTIONS OF THE COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
$$
LAT...LON 3909 7683 3906 7684 3899 7670 3893 7668
3893 7668 3890 7667 3878 7672 3853 7668
3856 7673 3862 7675 3864 7679 3867 7697
3863 7705 3869 7708 3873 7703 3879 7704
3889 7691 3897 7700 3913 7688
SMZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 9:00 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 25, 9:00 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT SUN JUN 25 2006
.UPDATE...THX TO THE SPOTTERS WHO HV BEEN GIVING RAFL REPORTS. TDA -
5.89 IN RESTON AND 6.4 AT GERMANTOWN (INCLUDING 4.4 SINCE 6 PM)
HV PRODUCED CRITICAL FLSH FLDG AND NMRS WATER RESCUES.
TO QUOTE AN OLDIE OH WHATTA NGT. THIS HAS BEEN ONE OF THE BUSIEST
IVE XPRNCD IN YRS. WE HV NMRS FLSH FLD WRNGS OUT ATTM. HV SPENT LTL
TIME LOOKING AT MDLS..BUT WHAT I HV SEEN CONCERNS ME. COMBO OF TROF
JUST TO OUR W AND TROPICAL MOISTURE INFLO MEAN PTNL FOR CONT HVY
RAFL. IM ESPECIALLY CONCERNED ABT TUE. WELL SEE WHAT LATER MDL
RUNS REVEAL.
WE WL ALSO HV TO BEGIN MONITORING THE MAINSTEM RVRS MORE CLOSELY.
ATTM LARGE ONES SUCH AS PTMC/SHENANDOAH ARE LOW DUE TO THE LOW PCPN
AMTS VA HAS RCVD UNTIL THREE DAYS AGO. SMALLER RVRS SUCH AS SENECA
CRK COULD BECOME PROBLEMATIC.
WOODY
.SHORT TERM /TONIGHT THROUGH MONDAY/...
STATIONARY BAND OF HVY RAIN SETTING UP JUST WEST OF THE BLUE RIDE
MTNS FROM WASHINGTON COUNTY MD SWD TO AUGUSTA COUNTY VA. RAIN GAGES
REPORTING 2 TO 3 INCHES OF RAIN PER HOUR IN THE ERN WV PANHANDLE AND
NWRN VA. THIS AREA LOOKS THE MOST SUSCEPTIBLE TO FLASH FLOODING.
THIS IS ALSO FURTHER EAST THAT WHAT SUGGESTED BY MODEL GUIDANCE.
TROPICAL MOISTURE WITH MID 70S DEWPOINTS WILL CONTINUE TO FEED INTO
THIS AREA RESULTING IN WIDESPREAD HVY RAIN TONIGHT. FRONTAL BDRY
RETREATS FURTHER WEST WITH SHOWER ACTIVITY BECOMING A BIT LESS
WIDESPREAD BUT STILL LIKELY POPS WARRANTED. FLOOD WATCH HAS BEEN
EXTENDED UNTIL 10Z MON.
&&
.AVIATION...
PREDOMINANT MVFR CONDITIONS TONIGHT AND TOMORROW XCP IFR IN HVY
SHRA/TSRA.
&&
.MARINE...
SRLY FLOW 10 TO 15 KTS. NO FLAGS. MINOR TIDAL DEPARTURES BEING NOTED
BUT NOT SIGNIFICANT ATTM. LTR FCSTS WILL NEED TO MONITOR.
&&
.HYDROLOGY...
LATEST RFC GUIDANCE SUGGESTS RIVER POINTS WILL RISE ABOVE CAUTION
STAGE AS EARLY AS WEDNESDAY MORNING. WILL CONTINUE TO MONITOR THE
PTNL FOR RIVER FLOODING...WHICH WILL DEPEND HIGHLY ON THE INTENSITY
OF UPSTREAM (W OF BLUE RIDGE) RAINS.
&&
.LONG TERM... MONDAY NGT THROUGH SUNDAY...
EXCESSIVE RAINFALL STILL LIKELY INTO MON NGT...LATER FCSTS MAY NEED
TO EXTEND FLASH FLOOD WATCH YET AGAIN. VERY STRONG LLVL SRLY JET
CONTINUES INTO MON NGT WITH TROP PLUME MOISTURE WORKING FROM THE SE
STATES. WILL CARRY CAT POPS MON NGT FOR MUCH OF THE AREA...BUT BACK
DOWN TO LKLY POPS TUE AND TUE NGT AS S/W TROUGH APPROACHES IT SHOULD
CONTINUE TO PROMOTE PRECIP. TROF SHIFTS TO THE EAST WED AND
LTR...WILL CONTINUE TO MENTION CHC POPS AFTER THAT TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 6 AM MONDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 6 AM
MONDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>054 UNTIL 6
AM MONDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 6 AM MONDAY.
MARINE...NONE.
&&
ROSA/BROTHERTONHazardous weather outlook, Jun 25, 4:35 PM EDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 435 PM EDT SUN JUN 25 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-261000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 435 PM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR MOST OF THE OUTLOOK AREA FOR POTENTIAL FLASH FLOOD CONDITIONS. AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY MORNING ACROSS MUCH OF THE AREA... PARTICULARLY FOR LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS. WIDESPREAD FLOODING OF SMALL STREAMS AND CREEKS AND LOW LYING AREAS IS LIKELY TO BECOME A SIGNIFICANT PROBLEM OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STATIONARY FRONT WILL REMAIN OVER OR NEAR THE REGION THROUGH MIDWEEK CONTINUING THE THREAT FOR SHOWERS AND THUNDERSTORMS. GIVEN THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE...SOME STORMS COULD PRODUCE HEAVY RAINFALL. ADDITIONAL MOISTURE WILL MOVE NORTH THROUGH MID WEEK FROM A TROPICAL AIRMASS OVER THE SOUTHEAST STATES...THIS MAY BRING RENEWED CONCERNS FOR FLASH FLOODING AND RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND EMERGENCY OFFICIALS...PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA. RAINFALL TOTALS WOULD ALSO BE APPRECIATED. JB
In the hours before
Local storm report, Jun 25, 6:42 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD KEENE 37.87N 78.56W
06/25/2006 ALBEMARLE VA COUNTY OFFICIAL
HIGH WATER ON ROUTE 20. OFFICIALS REPORT MULTIPLE ROADS
IN SOUTHEAST PART OF COUNTY CLOSED DUE TO FLASH FLOODING.
&&
WOODCOCKLocal storm report, Jun 25, 8:06 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD GERMANTOWN 39.18N 77.26W
06/25/2006 MONTGOMERY MD EMERGENCY MNGR
4-5 WATER RESCUES ACROSS CENTRAL MONTGOMERY COUNTY DUE TO
FLASH FLOODING
&&
ROGOWSKILocal storm report, Jun 25, 8:35 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD MANASSAS 38.75N 77.49W
06/25/2006 CITY OF MANASSAS VA EMERGENCY MNGR
WELLINGTON ROAD CLOSED DUE TO FLASH FLOODING
0805 PM FLASH FLOOD MANASSAS 38.75N 77.49W
06/25/2006 CITY OF MANASSAS VA EMERGENCY MNGR
LITEN HALL ROAD CLOSED DUE TO FLASH FLOODING
&&
ROGOWSKILocal storm report, Jun 25, 8:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD CHANTILLY 38.88N 77.41W
06/25/2006 FAIRFAX VA EMERGENCY MNGR
CAR UNDER WATER. SEVERAL OTHER ROADS IN AREA CLOSED TO
FLASH FLOODING.
&&
ROGOWSKILocal storm report, Jun 25, 9:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD ELLICOTT CITY 39.27N 76.83W
06/25/2006 HOWARD MD EMERGENCY MNGR
NUMEROUS ROADS CLOSED COUNTYWIDE.
&&
ROGOWSKILocal storm report, Jun 25, 9:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD STERLING 39.01N 77.43W
06/25/2006 LOUDOUN VA OTHER FEDERAL
DULLES AIRPORT REPORTED WATER RESCUES ON ACCESS ROADS AND
COMMERICAL PARKING LOTS
0945 PM FLASH FLOOD WASHINGTON 38.91N 77.02W
06/25/2006 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
WASHINGTON FIRE REPORTED SEVERAL ROADS CLOSED DUE TO
FLASH FLOODING IN NORTHEAST
&&
ROGOWSKIThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:16 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Jun 25, 10:13 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jun 25, 10:51 PM EDT | Flash Flood Warning | LWX | Montgomery | 4 hr |
| Jun 25, 11:04 PM EDT | Flash Flood Warning | LWX | Howard | 4 hr |
| Jun 26, 1:01 AM EDT | Flash Flood Warning | LWX | Harford | 119 min |
| Jun 26, 2:32 AM EDT | Flash Flood Warning | LWX | Allegany | 4 hr |
| Jun 26, 4:37 AM EDT | Flash Flood Warning | LWX | Washington | 3 hr |
| Jun 26, 6:41 AM EDT | Coastal Flood Statement | LWX | Anne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more | 109 min |
| Jun 26, 11:09 AM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 6 hr |
| Jun 26, 11:15 AM EDT | Flash Flood Warning | LWX | Anne Arundel | 4 hr |
| Jun 26, 11:31 AM EDT | Flash Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 6 hr |
| Jun 26, 1:16 PM EDT | Flash Flood Warning | LWX | Howard | 6 hr |
| Jun 26, 3:34 PM EDT | Flash Flood Warning | LWX | Carroll | 6 hr |
| Jun 26, 4:56 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| Jun 26, 7:09 PM EDT | Flash Flood Warning | LWX | Howard | 6 hr |
Nearby
Flash Flood Warnings in Maryland, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.